Alert archive / Arizona / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 59, NWS Las Vegas, NV

August 26, 2013Mohave County, Arizona

NWS Las Vegas, NV issued this severe thunderstorm warning at Aug 26, 2013, 9:55 PM MST for Mohave County, Arizona. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 26, 2013, 9:55 PM MST (04:55 UTC)
Expired
Aug 26, 2013, 10:45 PM MST
In force
50 min
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon

County Mohave County, AZ

The radar

The Las Vegas radar (KESX), 175 km from the middle of the area, began a volume at 04:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 4.9 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 00:00Z on 2013-08-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 432 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 00:00Z on 2013-08-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 69 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
432 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
1028 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
69 m²/s²
0-3 km storm-relative helicity
92 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

689 
WUUS55 KVEF 270455
SVRVEF
AZC015-270545-
/O.NEW.KVEF.SV.W.0059.130827T0455Z-130827T0545Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
955 PM MST MON AUG 26 2013

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL MOHAVE COUNTY IN NORTHWEST ARIZONA...

* UNTIL 1045 PM MST.

* AT 949 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DESTRUCTIVE WINDS
  IN EXCESS OF 70 MPH.  THESE STORMS WERE LOCATED ALONG A LINE 
  EXTENDING FROM 25 MILES EAST OF WIKIEUP TO 21 MILES SOUTHEAST OF 
  WIKIEUP TO 31 MILES SOUTH OF WIKIEUP...AND WERE MOVING NORTHWEST 
  AT 45 MPH.

* LOCATIONS IMPACTED INCLUDE...
  WIKIEUP...BURRO CREEK CAMPGROUND...AND HIGHWAY 93 SOUTH OF 
  INTERSTATE 40.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM IS CAPABLE OF PRODUCING DAMAGING WINDS WHICH CAN BRING
DOWN TREES AND POWER LINES AND CAUSE SIGNIFICANT BLOWING DUST AND
DEBRIS. IN ADDITION...HAIL AND LIGHTNING ARE LIKELY. LIGHTNING CAN
KILL! TAKE COVER IN A SUBSTANTIAL SHELTER AND STAY AWAY FROM WINDOWS
UNTIL THE STORM PASSES.

REPORT SEVERE WEATHER BY POSTING YOUR REPORT TO THE LAS VEGAS
NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR ON TWITTER USING...AT
NWSVEGAS.

&&

LAT...LON 3422 11362 3468 11403 3495 11390 3516 11358
      3486 11331 3446 11332 3440 11340 3429 11346
      3430 11353
TIME...MOT...LOC 0454Z 144DEG 38KT 3463 11324 3448 11347
          3429 11357

$$

MORGAN
2 follow-up statements
511 
WWUS55 KVEF 270522
SVSVEF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1022 PM MST MON AUG 26 2013

AZC015-270545-
/O.CON.KVEF.SV.W.0059.000000T0000Z-130827T0545Z/
MOHAVE AZ-
1022 PM MST MON AUG 26 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 PM MST
FOR SOUTH CENTRAL MOHAVE COUNTY...

AT 1018 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING
DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THESE STORMS WERE LOCATED
ALONG A LINE EXTENDING FROM 15 MILES NORTHEAST OF WIKIEUP TO WIKIEUP
TO 17 MILES SOUTH OF WIKIEUP...AND WERE MOVING NORTHWEST AT 45 MPH.

LOCATIONS IMPACTED INCLUDE...
WIKIEUP...HIGHWAY 93 IN SOUTHERN MOHAVE COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM IS CAPABLE OF PRODUCING DAMAGING WINDS WHICH CAN BRING
DOWN TREES AND POWER LINES AND CAUSE SIGNIFICANT BLOWING DUST AND
DEBRIS. IN ADDITION...HAIL AND LIGHTNING ARE LIKELY. LIGHTNING CAN
KILL! TAKE COVER IN A SUBSTANTIAL SHELTER AND STAY AWAY FROM WINDOWS
UNTIL THE STORM PASSES.

REPORT SEVERE WEATHER BY POSTING YOUR REPORT TO THE LAS VEGAS
NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR ON TWITTER USING...AT
NWSVEGAS.

&&

LAT...LON 3487 11333 3461 11334 3459 11341 3451 11357
      3434 11371 3468 11403 3495 11390 3516 11358
TIME...MOT...LOC 0522Z 144DEG 38KT 3484 11342 3469 11365
          3450 11375

$$

MORGAN
214 
WWUS55 KVEF 270543
SVSVEF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1043 PM MST MON AUG 26 2013

AZC015-270553-
/O.EXP.KVEF.SV.W.0059.000000T0000Z-130827T0545Z/
MOHAVE AZ-
1043 PM MST MON AUG 26 2013

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL MOHAVE COUNTY
WILL EXPIRE AT 1045 PM MST...

AT 1043 PM MST...RADAR INDICATED THAT THE THUNDERSTORMS MOVING UP 
HIGHWAY 93 HAD WEAKENED SLIGHTLY. THE SEVERE THUNDERSTORM WARNING 
WILL BE ALLOWED TO EXPIRE.

DRIVERS ON HIGHWAY 93 AND INTERSTATE 40 SHOULD BE PREPARED FOR WIND 
GUSTS UP TO 50 MPH AND BRIEFLY HEAVY RAIN.

LAT...LON 3487 11333 3461 11334 3459 11341 3451 11357
      3434 11371 3468 11403 3495 11390 3516 11358
TIME...MOT...LOC 0543Z 144DEG 38KT 3502 11358 3487 11381
          3468 11391

$$

MORGAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 26, 6:40 PM MST, 3 hours 15 minutes earlier.

Area forecast discussion, Aug 26, 6:40 PM MST, 3 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
640 PM PDT MON AUG 26 2013

.SYNOPSIS...MOISTURE FROM THE REMNANTS OF IVO WILL CONTINUE TO
RESULT IN SCATTERED SHOWERS AND THUNDERSTORMS THROUGH THE MIDDLE
PART OF THE WEEK. ANOTHER DISTURBANCE IS EXPECTED TO BRING
ADDITIONAL MOISTURE INTO THE REGION LATER IN THE WEEK RESULTING IN A
CONTINUATION OF SCATTERED SHOWERS AND THUNDERSTORMS. TEMPERATURES
ARE EXPECTED TO REMAIN AT TO SLIGHTLY BELOW NORMAL.
&&

.UPDATE...BAND OF SHOWERS STRETCHING ACROSS THE CENTRAL PORTIONS OF
THE FORECAST AREA IS STARTING TO WEAKEN WITH RAIN AMOUNTS GENERALLY
LESS THAN A TENTH OF AN INCH. THERE IS SOME CLEARING MOVING NORTH
ACROSS PORTIONS OF MOHAVE...CLARK AND EASTERN SAN BERNARDINO
COUNTIES AND THIS CLEARING SHOULD MOVE SLOWLY NORTH THIS EVENING. A
FEW STRONG THUNDERSTORMS OVER MOHAVE COUNTY IN AREAS WHERE THE SUN
HAS BEEN OUT LONGER WITH THE MOST CONCENTRATED AREA OVER FAR
NORTHERN MOHAVE COUNTY. THESE STORMS SHOULD GRADUALLY WEAKEN AFTER
SUNSET. MADE A FEW UPDATES TO THE GRIDS.
&&

.SHORT TERM...A BAND OF LIGHT TO MODERATE SHOWERS EXTENDING FROM
SOUTHWEST SAN BERNARDINO COUNTY THROUGH CLARK COUNTY AND INTO
LINCOLN COUNTY. GENERAL RAIN AMOUNTS UP TO A QUARTER OF AN INCH HAVE
BEEN NOTED UNDER THIS BAND. WITHOUT ANY SIGNIFICANT DISTURBANCE
THUNDERSTORMS AND HEAVY RAIN WERE NOT ABLE TO DEVELOP UNDER THIS
BAND. THERE WAS SOME SUN THIS AFTERNOON ACROSS NORTHERN INYO INTO
ESMERALDA COUNTY THIS AFTERNOON...BUT JUST NOT ENOUGH INSTABILITY TO
DEVELOP ANYTHING MORE THAN A FEW CUMULUS. HOWEVER...WITH A LITTLE
MORE SUN AND INSTABILITY OVER MOHAVE COUNTY...A FEW THUNDERSTORMS
WERE ABLE TO DEVELOP OVER THE PAST COUPLE OF HOURS. THESE SHOULD
CONTINUE INTO EARLY THIS EVENING...BUT GRADUALLY DISSIPATE BY LATE
EVENING.

FOR TUESDAY...WE ARE EXPECTING TO SEE MORE SUN IN THE MORNING WHICH
SHOULD DESTABILIZE THE ATMOSPHERE A LITTLE MORE QUICKLY. THIS SHOULD
LEAD TO MORE THUNDERSTORM COVERAGE. WITH PLENTY OF MOISTURE STILL
AVAILABLE...PWATS OVER AN INCH AREAWIDE AND OVER AN INCH AND A HALF
OVER THE SOUTHERN HALF OF THE AREA...FLASH FLOODING WILL AGAIN BE A
CONCERN. HAVE GONE AHEAD AND EXTENDED THE FLASH FLOOD WATCH INTO
TUESDAY EVENING.

.LONG TERM...WEDNESDAY THROUGH SUNDAY...THE 00Z ECMWF AND GFS MODELS
ARE IN GOOD AGREEMENT WITH THE OVERALL PATTERN THROUGH FRIDAY.
LINGERING MOISTURE OVER THE AREA WEDNESDAY WILL FUEL ISOLATED TO
SCATTERED THUNDERSTORMS IN THE AFTERNOON AND EVENING WITH SURFACE
HEATING EXPECTED TO BE THE PRIMARY MECHANISM TO INITIATE CONVECTION.
ATTENTION WILL ALSO BE TURNED TO A FEATURE THAT COMES INTO VIEW
WEDNESDAY...THE REMNANTS OF TROPICAL STORM FERNAND WHICH IS
CURRENTLY MOVING OFF THE GULF OF MEXICO INTO THE COAST OF EAST
CENTRAL MEXICO. THIS SYSTEM WILL TRANSITION INTO AN EASTERLY WAVE
THAT WILL LIFT ACROSS NORTHWEST MEXICO WEDNESDAY THEN UP INTO
SOUTHERN NEVADA THURSDAY AFTERNOON THROUGH FRIDAY WITH AN ADDITIONAL
SHOT OF CONSIDERABLE MOISTURE. THE EASTERLY WAVE SHOULD ALSO PROVIDE
SOME DYNAMIC SUPPORT FOR AN UPSWING IN SHOWERS AND THUNDERSTORMS
LATE THURSDAY THROUGH FRIDAY. THE ECMWF KEEPS THIS MOISTURE IN PLACE
OVER MOST OF THE FORECAST AREA SATURDAY AND SUNDAY WHILE THE GFS
TRIES TO PUSH IT OUT WITH INCREASING SOUTHWEST FLOW FROM A DEEPER
UPPER LOW DROPPING DOWN INTO NORTHERN CALIFORNIA. THE FORECAST LEANS
MORE TOWARD THE ECMWF SOLUTION AND KEEPS 20-40 PERCENT CHANCE OF
THUNDERSTORMS ACROSS MOST OF THE AREA INTO NEXT WEEKEND. MOISTURE
WILL BE ENTRENCHED AND THE GFS HAS A TENDENCY TO SCOUR IT OUT TOO
QUICKLY. TEMPERATURES WERE LOWER SLIGHTLY THURSDAY AND FRIDAY GIVEN
THE EXPECTED MOISTURE INFLUX.

.AVIATION...FOR MCCARRAN...LIGHT RAIN SHOWERS EXPECTED OVER THE AREA
INTO EARLY THIS EVENING WITH MAINLY PARTLY TO MOSTLY CLOUDY SKIES
OVERNIGHT. THUNDERSTORMS ARE EXPECTED TO REMAIN WELL EAST OF THE
AREA TONIGHT AND AFFECT MAINLY THE PEACH SPRINGS AND MORMON MESA
CORRIDORS. CIGS DOWN TO 5-6K FEET AT TIMES THIS EVENING AND MAINLY
ABOVE 10K FEET OVERNIGHT. MORE SCATTERED THUNDERSTORMS ARE EXPECTED
TUESDAY AFTERNOON AS THE AREA IS EXPECTED TO SEE MORE SUN.
THUNDERSTORMS COULD PRODUCE HEAVY RAIN AND GUSTY WINDS OVER 30 KTS.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...ISOLATED TO SCATTERED THUNDERSTORMS THIS EVENING OVER
PORTIONS OF MOHAVE COUNT WITH GENERAL LIGHT TO MODERATE SHOWERS OVER
THE REMAINDER OF THE AREA...MAINLY WEST OF INTERSTATE 15. THESE
SHOWERS WILL GRADUALLY DISSIPATE OVERNIGHT. CIGS DOWN TO 5K FEET
FEET UNDER ANY SHOWERS THIS EVENING AND HIGHER MOUNTAIN PEAKS WILL
BE OBSCURED. SOME CLEARING IS EXPECTED OVERNIGHT. WITH MORE SUN
EXPECTED TUESDAY THUNDERSTORMS WILL BE MORE SCATTERED AND PRODUCE
HEAVY RAIN AND GUSTY WINDS UP TO 40 KTS.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...FLASH FLOOD WATCH THROUGH TUESDAY EVENING FOR NVZ015>022.
AZ...FLASH FLOOD WATCH THROUGH TUESDAY EVENING FOR AZZ001>003-036.
CA...FLASH FLOOD WATCH THROUGH TUESDAY EVENING FOR CAZ522>527.
&&

GORELOW/ADAIR

FOR MORE FORECAST INFORMATION...SEE US ON OUR WEBPAGE:

HTTP://WEATHER.GOV/LASVEGAS OR FOLLOW US ON FACEBOOK AND TWITTER
Hazardous weather outlook, Aug 26, 5:29 AM MST, 16 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
529 AM PDT MON AUG 26 2013

AZZ001>003-036-CAZ522>527-NVZ015>022-270700-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-DEATH VALLEY NATIONAL PARK-
WESTERN MOJAVE DESERT-EASTERN MOJAVE DESERT-MORONGO BASIN-
CADIZ BASIN-SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
LINCOLN COUNTY-NORTHEAST CLARK COUNTY-
WESTERN CLARK AND SOUTHERN NYE COUNTY-SHEEP RANGE-
SPRING MOUNTAINS-LAS VEGAS VALLEY-SOUTHERN CLARK COUNTY-
529 AM PDT MON AUG 26 2013 /529 AM MST MON AUG 26 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...SOUTHEAST CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

MOISTURE FROM FORMER TROPICAL STORM IVO WILL BE PULLED ACROSS THE
REGION TODAY AND TONIGHT. NUMEROUS SHOWERS AND THUNDERSTORMS WILL
PERSIST KEEPING AN ELEVATED THREAT OF FLASH FLOODING THROUGH THIS
EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

MOIST AND UNSTABLE AIR WILL LINGER TUESDAY AND WEDNESDAY FOR A
CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS EACH DAY WITH
LOCALIZED HEAVY RAIN SHOWERS AND FLASH FLOODING POSSIBLE. THERE IS
POTENTIAL FOR ANOTHER INFLUX OF TROPICAL MOISTURE THURSDAY AND
FRIDAY FROM THE REMNANTS OF TROPICAL STORM FERNAND WHICH IS
CURRENTLY IN THE GULF OF MEXICO. THIS WOULD BRING AN UPSWING IN
SHOWERS AND THUNDERSTORMS LATE THURSDAY INTO FRIDAY THEN MOIST AND
UNSTABLE AIR WILL KEEP A CHANCE OF AFTERNOON AND EVENING
THUNDERSTORMS OVER MOST OF THE REGION NEXT WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY. MEANWHILE... SPOTTERS ARE
ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER CONDITIONS ACCORDING
TO STANDARD OPERATING PROCEDURES.

CAZ519>521-NVZ014-270700-
EASTERN SIERRA SLOPES-OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
ESMERALDA AND CENTRAL NYE COUNTY-
529 AM PDT MON AUG 26 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CALIFORNIA AND
SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS CAN BE EXPECTED
ACROSS SOUTHERN INYO AND CENTRAL NYE COUNTIES THIS AFTERNOON AND
TONIGHT. LOCALIZED HEAVY RAIN AND FLASH FLOODING WILL BE A
POSSIBILITY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

COVERAGE OF SHOWERS AND THUNDERSTORMS WILL EXPAND ACROSS NORTHERN
INYO AND ESMERALDA COUNTIES TUESDAY AS RESIDUAL MOISTURE FROM
FORMER TROPICAL STORM IVO MOVES OVERHEAD. MOISTURE WILL REMAIN IN
PLACE FOR ISOLATED TO SCATTERED AFTERNOON AND EVENING THUNDERSTORMS
EACH DAY THROUGH SATURDAY. THE PRIMARY HAZARD WILL BE LOCALIZED
HEAVY RAIN AND POSSIBLE FLASH FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

JA

In the hours before

Local storm report, Aug 26, 5:56 PM MST, 3 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
556 PM PDT MON AUG 26 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     FLASH FLOOD      S COLORADO CITY         36.99N 112.98W
08/26/2013                   MOHAVE             AZ   TRAINED SPOTTER

            1 FOOT OF WATER FLOWING DOWN JOHNSON AVENUE IN COLORADO
            CITY.

&&

METZGER

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 26, 6:55 PM MSTFlash Flood WarningVEFMohave65 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.